Neuro-ophthalmological signs during rapid intravenous administration of phenytoin

R. Edward Hogan, Stephen D. Collins, Ronald C. Reed, Bernd F. Remler

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

We prospectively studied eye movement after rapid intravenous administration of phenytoin. Nineteen healthy young adults participated in a study of i.v. phenytoin pharmacokinetics. Subjects received a standard dose of 15 mg/kg at a rate of 25 mg/min, and were examined neuro-ophthalmologically before and at the end of the infusion. All patients had horizontal gaze-evoked nystagmus (HGN), and impairment of horizontal smooth pursuit (SP). Other signs were present in the following percentages: vertical gaze-evoked nystagmus (16/19,84%), and impairment of vertical SP (15/19, 79%). Total and free phenytoin levels did not directly correlate with the degree of any of the neurological signs tested. By review of the past studies of nystagmus during phenytoin therapy, we propose that nystagmus is present consistently during toxicity with initial phenytoin therapy, but occurs less consistently during ongoing phenytoin use or chronic toxicity.

Original languageEnglish
Pages (from-to)494-497
Number of pages4
JournalJournal of Clinical Neuroscience
Volume6
Issue number6
DOIs
StatePublished - Jan 1 1999

Keywords

  • Eye movements
  • Phenytoin
  • Pursuit and drug toxicity
  • Saccade

Fingerprint Dive into the research topics of 'Neuro-ophthalmological signs during rapid intravenous administration of phenytoin'. Together they form a unique fingerprint.

  • Cite this